Adrenal suppression and Cushing’s syndrome secondary to ritonavir and budesonide
Inhaled or intranasal corticosteroids are commonly used in children with recurrent lower airways obstruction, allergic rhinitis and chronic obstructive airways disease. Although systemic absorption of inhaled corticosteroids occurs, side-effects are uncommon at low or medium doses.
Inhaled corticosteroids are metabolised by hepatic CYP3A4. Fluticasone, a corticosteroid used in children, is known to interact with ritonavir, resulting in high levels of corticosteroids, suppression of the adrenocortical axis and Cushing’s syndrome. There have been no reports of other inhaled corticosteroids causing adrenal suppression and Cushing’s syndrome. Budesonide and beclomethasone are reported to be associated with a lower risk of systemic side-effects than fluticasone, and a literature review suggested that they be used as an alternative to fluticasone given the risk of suppression of the adrenocortical axis.
We report 3 cases of children presenting with a suppressed adrenocortical axis and Cushing’s syndrome as a consequence of budesonide and ritonavir co-therapy.
D Gray, School of Child and Adolescent Health, University of Cape Town
Full TextPDF (443KB)
Cite this article
Date published: 2010-05-04
Full text views: 2176